Alert archive / Alabama / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 239, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 1, 2008, 1:13 PM CDT for St. Clair County, Talladega County, Alabama. It was in force for 22 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 1, 2008, 1:13 PM CDT (18:13 UTC)
- Expired
- Jun 1, 2008, 1:35 PM CDT
- In force
- 22 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties St. Clair County, AL, Talladega County, AL
The radar
The Birmingham radar (KBMX), 76 km from the middle of the area, began a volume at 18:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 1:25 PM CDT | HAIL 0.75 | Wattsville, AL | DIME TO PENNY SIZE HAIL FELL NEAR WATTSVILLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 6.2 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1622 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 899 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 011813 SVRBMX ALC115-121-011845- /O.NEW.KBMX.SV.W.0239.080601T1813Z-080601T1845Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 113 PM CDT SUN JUN 1 2008 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL ST. CLAIR COUNTY IN CENTRAL ALABAMA... THIS INCLUDES THE CITY OF ODENVILLE... EXTREME NORTH CENTRAL TALLADEGA COUNTY IN EAST CENTRAL ALABAMA... * UNTIL 145 PM CDT * AT 112 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR ODENVILLE...AND MOVING EAST AT 19 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WATTSVILLE BY 125 PM CDT... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. TO REPORT SEVERE WEATHER... CALL 1-800-856-0758. LAT...LON 3383 8624 3368 8617 3360 8643 3374 8648 TIME...MOT...LOC 1813Z 253DEG 16KT 3368 8636 $$
1 follow-up statement
000 WWUS54 KBMX 011835 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 135 PM CDT SUN JUN 1 2008 ALC115-121-011845- /O.CAN.KBMX.SV.W.0239.000000T0000Z-080601T1845Z/ TALLADEGA AL-ST. CLAIR AL- 135 PM CDT SUN JUN 1 2008 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ST. CLAIR AND EXTREME NORTH CENTRAL TALLADEGA COUNTIES IS CANCELLED... THE THREAT OF SEVERE WEATHER HAS ENDED. THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED. LAT...LON 3383 8624 3368 8617 3360 8643 3374 8648 TIME...MOT...LOC 1835Z 253DEG 16KT 3371 8625 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 1:00 PM CDT, 13 minutes earlier.
Area forecast discussion, Jun 1, 1:00 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BIRMINGHAM AL 100 PM CDT SUN JUN 1 2008 .UPDATE...FOR 18Z AVIATION DISCUSSION. NO BIG CHANGES WERE MADE ON THE AFTERNOON UPDATE TO THE FORECAST. WELL-DEFINED OUTFLOW BOUNDARY FROM MORNING MCS TO OUR NORTHEAST CUTS ACROSS THE NORTHEAST CORNER OF OUR CWA. ANOTHER AREA OF ENHANCED CU (SOME SORT OF CONVERGENCE ZONE) STRETCHES SW-NE ACROSS THE WESTERN AND NORTHERN COUNTIES. MORNING SOUNDINGS SHOWED A BIT OF A CAP AROUND 700 MB...BUT WITH PLENTY OF CONVECTIVE POTENTIAL SHOULD THAT CAP BE ERODED OR OVERCOME. LIKELY POPS STILL SEEM JUSTIFIED FOR THE NORTH HALF...AND I EXPECT RW/TRW COVERAGE TO STEADILY INCREASE THROUGH THE AFTERNOON. /61/ && .SHORT TERM...TODAY AND MONDAY. SUNDAY NIGHT AND MONDAY...LOOK FOR THE FRONT MOVING THROUGH THE STATE TO SLOW. THOUGH THE FIRST HINT WAS WITH THE 00Z RUNS..BOTH THE GFS AND THE NAM ARE HINTING AT THE FORMATION OF A MCS IN THE AREA OF WESTERN TENNESSEE AND NORTHERN MISSISSIPPI...AND HAVE IT MOVING INTO THE STATE AFTER 00Z TONIGHT. THIS IS A QUESTIONABLE FEATURE BUT ONE THAT NEEDS TO BE MONITORED CLOSELY. HAVE RAISED POPS DURING THE OVERNIGHT HOURS SUNDAY INTO MONDAY MORNING...AND AGAIN FOR MONDAY DURING THE DAY AS TEMPERATURES ARE EXPECTED TO SOAR ONCE AGAIN. ANY LEFTOVER BOUNDARIES FROM SUNDAY NIGHT COULD BECOME A CONCERN FOR REDEVELOPMENT ON MONDAY. 27/SWU && .LONG TERM...MONDAY NIGHT THROUGH SUNDAY. STILL LOOKING RATHER WARM AND DRY IN THE EXTENDED FORECAST. THICKNESSES SUPPORT TEMPERATURES AS HIGH AS 95 OR 96 DEGREES ON TUESDAY. WILL TACK A FEW DEGREES ONTO GUIDANCE AND GO WITH A MORE CONSERVATIVE 93 TO 94. WEAK RIDGING ACROSS THE SOUTHEAST WILL LIMIT THE POTENTIAL FOR ANY THUNDERSTORM ACTIVITY...BUT WITH SUCH WARM TEMPERATURES NOT COMFORTABLE TAKING ISOLATED WORDING TOTALLY OUT OF THE FORECAST. THICKNESSES LOWER A BIT THURSDAY INTO THE WEEKEND..BUT AFTERNOON HIGHS WILL STILL BE 3 TO 6 DEGREES ABOVE NORMAL. A TROUGH DEEPENS TO OUR WEST LATE IN THE WORK WEEK...RESULTING IN A GRADUAL TRANSITION BACK TO SOUTHWESTERLY FLOW ACROSS CENTRAL ALABAMA. AS A RESULT...RAIN CHANCES WILL INCREASE SLIGHTLY FOR THE WEEKEND. && .AVIATION...18Z AVIATION DISCUSSION. ONGOING CONVECTION CONCERNS WILL CONTINUE TO AFFECT BHM/EET/ANB THROUGH THE AFTERNOON...AND INCLUDED TEMPO TSRA FOR THE NEXT SEVERAL HOURS. AT TCL/MGM/TOI...MERELY INCLUDED VCTS FOR NOW. EXPECT ONCE THE OUTFLOW BOUNDARIES GET DOWN INTO THE NICE JUICY AIR MASS...WILL SEE MORE STORMS DEVELOPING. FOR NOW WILL KEEP THINGS SIMPLE THROUGH THE OVERNIGHT PERIOD...WITH UNCERTAINTY DUE TO HUGE MCS IN THE MIDWEST. CONTINUED NORTHWEST FLOW OVERNIGHT AND TOMORROW MORNING WORTHY OF RETAINING MENTION OF AT LEAST CB THROUGH THE PERIOD. && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jun 1, 6:11 AM CDT, 7 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE BIRMINGHAM AL 611 AM CDT SUN JUN 1 2008 CORRECTED TYPO... ALZ011>015-017>050-021112- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 611 AM CDT SUN JUN 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. WET MICROBURST POTENTIAL: BIRMINGHAM...MODERATE. MONTGOMERY...MODERATE. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY AS A WEAK COLD FRONT MOVES INTO CENTRAL ALABAMA. CLUSTERS OF THUNDERSTORMS PRODUCING DAMAGING WINDS AND HAIL...AS WELL AS LOCALLY HEAVY RAINFALL...WILL BE THE MAIN THREATS. ISOLATED CELLS ARE ALSO POSSIBLE AHEAD OF THE FRONT. DEVELOPMENT IS EXPECTED TO BEGIN AFTER 12 PM IN THE NORTHERN COUNTIES AND LOCATIONS SOUTH OF INTERSTATE 85 CAN EXPECT DEVELOPMENT AFTER 5 PM. THE WEATHER THREAT WILL NOT BE CONFINED TO THE DAYTIME HOURS. THOUGH HEATING WILL EXACERBATE THE DEVELOPMENT OF THUNDERSTORMS... INSTABILITY WILL REMAIN IN THE ATMOSPHERE THROUGH THE OVERNIGHT HOURS SUNDAY INTO MONDAY MORNING. THERE IS THE POSSIBILITY OF A LARGE COMPLEX OF THUNDERSTORMS MOVING THROUGH THE STATE AFTER SUNSET...SO STAY TUNED TO YOUR NOAA WEATHER RADIO THROUGHOUT TODAY AND MAKE SURE YOUR RADIO ALERT TONE IS TURNED ON BEFORE GOING TO BED TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. STRONG STORMS WILL BE POSSIBLE MONDAY. ESPECIALLY DURING THE PEAK HEATING OF THE DAY...AS THE FRONT FROM SUNDAY WILL BE LINGERING ACROSS THE STATE. AGAIN...THE MAIN THREATS WILL BE DAMAGING WINDS... HAIL...AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BECOME NECESSARY SUNDAY. 27/SWU
In the hours before
Local storm report, Jun 1, 12:29 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1229 PM CDT SUN JUN 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 PM HAIL CLAY 33.70N 86.60W
06/01/2008 E0.88 INCH JEFFERSON AL PUBLIC
REPORTED ON OLD SPRINGVILLE ROAD.
&&
61Local storm report, Jun 1, 12:40 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1240 PM CDT SUN JUN 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM HAIL 1 SSW PINSON-CLAY-CHALK 33.66N 86.67W
06/01/2008 E1.00 INCH JEFFERSON AL PUBLIC
REPORTED AT LIVINGSTON OAKS APARTMENTS IN CENTER POINT.
&&
61Local storm report, Jun 1, 12:55 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1255 PM CDT SUN JUN 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1253 PM HAIL MARGARET 33.69N 86.47W
06/01/2008 E1.00 INCH ST. CLAIR AL PUBLIC
&&
61Local storm report, Jun 1, 12:56 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1256 PM CDT SUN JUN 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1256 PM HAIL ODENVILLE 33.69N 86.40W
06/01/2008 E1.00 INCH ST. CLAIR AL AIRPLANE PILOT
&&
61Special weather statement, Jun 1, 1:07 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 107 PM CDT SUN JUN 1 2008 ALZ019-021-027-028-011845- CALHOUN-CLAY-CLEBURNE-TALLADEGA- 107 PM CDT SUN JUN 1 2008 ...SIGNIFICANT WEATHER ALERT FOR CALHOUN...CLAY...CLEBURNE AND TALLADEGA COUNTIES UNTIL 145 PM CDT... AT 105 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR BYNUM...OR NEAR COBB TOWN...MOVING SOUTHEAST AT 24 MPH. ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... BYNUM. WEST END-COBB TOWN. HOBSON CITY. ANNISTON METRO AIRPORT. OAK HILL. MOUNT CHEAHA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. JD/81
Local storm report, Jun 1, 1:12 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
112 PM CDT SUN JUN 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM TSTM WND DMG 1 SW ODENVILLE 33.68N 86.41W
06/01/2008 ST. CLAIR AL EMERGENCY MNGR
TREES DOWN AT US-411 AND AL-174.
&&
61The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 11:59 AM CDT | Severe Thunderstorm Warning | BMX | Blount, Jefferson | 31 min |
| Jun 1, 12:28 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Jefferson, St. Clair | 32 min |
| Jun 1, 12:47 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, St. Clair | 28 min |
| Jun 1, 1:15 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Clay, Cleburne, Talladega | 30 min |
| Jun 1, 1:41 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Clay, Cleburne, Randolph, Talladega | 15 min |
| Jun 1, 1:57 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Shelby | 23 min |
| Jun 1, 2:04 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Pickens | 17 min |
| Jun 1, 2:11 PM CDT | Severe Thunderstorm Warning | BMX | Chilton, Coosa | 34 min |
| Jun 1, 2:30 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cherokee, Etowah | 30 min |
| Jun 1, 2:35 PM CDT | Severe Thunderstorm Warning | BMX | Pickens, Tuscaloosa | 25 min |
| Jun 1, 2:44 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cherokee, Etowah | 31 min |
| Jun 1, 3:09 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 21 min |
| Jun 1, 3:14 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Tuscaloosa | 31 min |
| Jun 1, 3:28 PM CDT | Severe Thunderstorm Warning | BMX | Clay | 32 min |
| Jun 1, 3:35 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Tuscaloosa, Walker | 25 min |
| Jun 1, 3:42 PM CDT | Severe Thunderstorm Warning | BMX | Pickens | 33 min |
| Jun 1, 3:52 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 38 min |
| Jun 1, 3:54 PM CDT | Severe Thunderstorm Warning | BMX | Chilton | 36 min |
| Jun 1, 3:55 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Tuscaloosa, Walker | 35 min |
| Jun 1, 4:12 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Pickens | 33 min |
| Jun 1, 4:17 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Tuscaloosa | 28 min |
| Jun 1, 4:18 PM CDT | Severe Thunderstorm Warning | BMX | Blount, St. Clair | 27 min |
| Jun 1, 4:20 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Chilton, Coosa, Elmore | 25 min |
| Jun 1, 4:41 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Shelby | 34 min |
| Jun 1, 4:42 PM CDT | Severe Thunderstorm Warning | BMX | Pickens, Tuscaloosa | 33 min |
| Jun 1, 4:55 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Pickens | 35 min |
| Jun 1, 5:04 PM CDT | Severe Thunderstorm Warning | BMX | Clay, Coosa, Shelby, Talladega | 26 min |
| Jun 1, 5:08 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Chilton | 37 min |
| Jun 1, 5:21 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Jefferson, Tuscaloosa, Walker | 39 min |
| Jun 1, 5:40 PM CDT | Severe Thunderstorm Warning | BMX | Shelby, Talladega | 35 min |
| Jun 1, 5:43 PM CDT | Severe Thunderstorm Warning | BMX | Chilton, Coosa, Shelby | 32 min |
| Jun 1, 5:54 PM CDT | Severe Thunderstorm Warning | BMX | Clay, Coosa, Talladega, Tallapoosa | 36 min |
| Jun 1, 5:56 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 34 min |
| Jun 1, 5:59 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Tuscaloosa, Walker | 20 min |
| Jun 1, 6:24 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Hale, Marengo, Sumter | 36 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.